Colorado, 2008Winter Storm in Colorado, December 15 to 16, 2008
December 15 to 16, 2008 · NWS PUB · 3 events in 3 counties and zones
and portions of the Sangre de Cristo Mountains. and 13 inches near the summit of Wolf Creek Pass (Mineral County).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong upslope flow...accompanied with abundant moisture...impacted mainly the eastern San Juan and La Garita Mountains...and portions of the Sangre de Cristo Mountains. Some of the higher snow amounts were...6 inches in and near Cuchara (Huerfano County)...7 inches 7 miles west of Westcliffe (Custer County)...8 inches on Monarch Pass (Chaffee County)...and 13 inches near the summit of Wolf Creek Pass (Mineral County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 15, 3:48 PM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Dec 15, 3:48 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
348 PM MST MON DEC 15 2008
.SHORT TERM...
(TONIGHT AND TUESDAY)
CURRENTLY...COLD ARCTIC AIR HAS BEEN VERY SLOW TO MODIFY OVER THE
PLAINS...AS THICKENING CIRRUS LAYER AND PATCHY STRATUS HAVE LIMITED
INSOLATION...ESPECIALLY ALONG AND SOUTH OF THE ARKANSAS RIVER AND
ACROSS EL PASO COUNTY. LOOKS LIKE RECORD LOW MAXES WILL BE SET AT
BOTH KCOS AND KPUB...AS TEMPS HAVE YET TO REACH 10F AT BOTH
LOCATIONS. HAVE SEEN SOME WARMING OVER THE MOUNTAINS AND ALONG THE
HIGHER TERRAIN...WITH READINGS AT LEAST REACHING THE 20S OVER THE
PALMER DIVIDE...TELLER COUNTY AND THE WET MOUNTAINS. SNOW HAS BEEN
SLOW TO BREAK OUT OVER WESTERN SECTIONS...WITH MAIN PRECIP BAND
HANGING OUT OVER NEW MEXICO MOST OF THE DAY. FAIRLY WIDESPREAD
PRECIP BACK WEST OVER UT/AZ NOW SPREADING INTO WRN CO...SO EXPECT
SNOW TO REALLY PICK UP NEXT FEW HOURS ALONG THE DIVIDE.
TONIGHT...LEFT THE HIGHLIGHTS UNCHANGED FOR WESTERN MOUNTAIN AND
VALLEY ZONES...WITH WIDESPREAD HEAVY SNOWFALL ALONG THE DIVIDE BY
MIDNIGHT. SNOW A LITTLE SLOWER TO BREAK OUT OVER THE
SANGRES...THOUGH SHOULD SEE AT LEAST STEADY LIGHT SNOW BY EARLY
MORNING. VALLEYS INITIALLY LOOK SHADOWED...THOUGH AS AIR MASS
SATURATES AND DYNAMIC LIFT INCREASES AFTER MIDNIGHT...WILL SEE SNOW
INCREASE OVER THE UPPER ARKANSAS AND SAN LUIS VALLEYS BY MORNING AS
WELL. MODEL QPFS SUGGEST LITTLE OR NO PRECIP OVER THE WETS/TELLER
COUNTY PLUS THE I-25 CORRIDOR...BUT LOOK AT FORECAST SOUNDINGS AND
CURRENT COLDER THAN PROGGED AIR MASS SUGGEST SATURATION WILL BE
FAIRLY EASY TO OBTAIN LATER TONIGHT...WITH AT LEAST SOME LIGHT SNOW
POSSIBLE. DID TRIM BACK THE POPS SLIGHTLY FROM KCOS TO KPUB...BUT
WILL KEEP AT LEAST A HIGH CHANCE GOING. COULD ALSO SEE A
SEEDER/FEEDER PROCESS DEVELOP OVER THE PLAINS...WITH SNOWFALL FROM
HIGH LEVEL CLOUDS EVENTUALLY SEEDING COLD/MOIST BOUNDARY LAYER AND
PRODUCING AT LEAST SOME LIGHT SNOW. WITH INCREASING
CLOUDS/MOISTURE...SUSPECT MIN TEMPS WILL OCCUR THIS EVENING...WITH
STEADY OR SLOWLY RISING VALUES THROUGH THE NIGHT.
TUESDAY...FORECAST OUT WEST REMAINS THE SAME...SNOW...HEAVY AT TIMES
ALONG THE DIVIDE...WITH PERHAPS SOME DECREASE IN COVERAGE BY LATE
AFTERNOON AS UPPER JET LIFTS NORTH. TOUGHER FORECAST FOR THE EASTERN
MOUNTAINS AND PLAINS...AS MODELS ALL DEVELOP DOWNSLOPE WINDS AND
ERODE THE COLD AIR...ESPECIALLY NEAR THE MOUNTAINS. STRONGLY SUSPECT
MODELS ARE WAY TOO QUICK TO GET RID OF SHALLOW COLD AIR...ESPECIALLY
ALONG AND NORTH OF THE ARKANSAS VALLEY. TRIED TO LIMIT WARMING TO
EASTERN MOUNTAIN SLOPES AND IMMEDIATELY ADJACENT PLAINS...BUT
UNDERCUT GUIDANCE TEMPS SOME 10-20F MOST AREAS...THOUGH MAY NOT HAVE
GONE COLD ENOUGH FOR AREA AROUND KPUB IF CLOUDS HOLD IN PLACE. KEPT
THE LOW POPS IN PLACE FOR THE EAST...THOUGH PRECIP WILL LIKELY BE
LIMITED TO LOCALIZED FLURRIES/SNOW SHOWERS. ADDED SOME MENTION OF
BLOWING SNOW TO THE WET MOUNTAIN VALLEY AND SOUTHERN I-25
CORRIDOR...AS USUAL WINDY SPOTS WEST OF WESTCLIFFE AND AROUND
WALSENBURG WILL SEE AT LEAST OCCASIONAL STRONG WINDS.
.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)
TUESDAY NIGHT THROUGH THURSDAY...DEEP UPPER TROUGH REMAINS OFF
THE CA COAST ESSENTIALLY THROUGH WED NIGHT...WITH A 140-160 KT
UPPER JET DIRECTLY OVER THE 4 CORNERS AND COLORADO. CONSTANT
OCEANIC TAP REMAINS IN PLACE THROUGH THIS PERIOD...KEEPING SNOW
ACROSS THE HIGHER TERRAIN AND ESPECIALLY OVER THE SW MTS.
NAM...GFS AND ECMWF MODELS INDICATE A LESSENING OF SNOWFALL
INTENSITY TUES NIGHT...BUT THEN ALL AGREE ON RAMPING UP THE SNOW
ONCE AGAIN ON WED. SNOW WILL MOST LIKELY BE MEASURED IN FEET OVER
THE WOLF CREEK SKI AREA...AND CURRENT WARNING IN PLACE LOOKS GOOD.
IN FACT...CURRENT ENDING TIME OF THU MORNING MIGHT HAVE TO BE
EXTENDED AS LATEST MODEL RUNS CONTINUE TO SHOW IMPRESSIVE QPF FOR
THAT AREA. THE UPPER EJET RIGHT OVER US WILL KEEP STRONG GUSTY
WINDS IN PLACE OVER THE HIGHER TERRAIN...AND BLOWING SNOW WILL BE
A PROBLEM. LATE WED NIGHT INTO EARLY THU MORNING THE UPPER LOW
FINALLY BEGINS TO MOVE...SLIDING ACROSS S NV THU AM...THEN UT AND
CO THU EVE. ECMWF SHOWS THIS AS WELL THOUGH IT IS A BIG STRONGER
WITH THE LOW AND ABOUT 6 HRS SLOWER. REGARDLESS...AS THE LOW MOVES
FROM SW TO NE CO THE HEAVY SNOW MACHINE SHOULD FINALLY SLOW DOWN
FOR THE SW MTS...WITH AN INCREASED CHANCE FOR SOME SNOW ACROSS THE
PLAINS THU AFTN. TEMPS THROUGH THIS PERIOD ARE GOING TO BE A GREAT
CHALLENGE. THE COMBINATION OF SNOW COVER...ONGOING
SNOWFALL...CLOUD COVER...COLD POOL...AND STRONG WINDS ALOFT ALL
COMBINE TO CREATE A TEMP GRID WHICH IS ANYONES GUESS. FELT THAT
GFS NUMERICAL GUIDANCE WAS FAR TOO WARM ON WED AND THU...MOST
LIKELY A REFLECTION OF THE STRONG WINDS ALOFT PRODUCING DOWNSLOPE
FLOW...AND SIDED WITH THE MUCH COLDER NAM.
FRIDAY THROUGH MONDAY...LONG RANGE MODELS HINT AT WESTERLY ZONAL
FLOW FRI...THEN ANOTHER LONGWAVE TROUGH OVER CANADA AND THE NORTH
ROCKIES MOVING EAST JUST BRUSHING THE NORTH PART OF COLORADO SAT AND
SUN. THIS WOULD PRODUCE AT LEAST ISOLATED SNOW FOR THE CENT
MTS...THEN A SFC COLD FRONT SAT LEADING INTO NW FLOW ALOFT SUN AND
MON. OVERALL...LOOKS AS IF AN UNSETTLED PATTERN MIGHT CONTINUE INTO
NEXT WEEK. MOORE
&&
.AVIATION...LOWER CLOUDS AND SNOW HAVE BEEN SLOW TO DEVELOP NEAR
KALS...BUT STILL EXPECT LOWERING CLOUDS AND INCREASING PRECIP
OVERNIGHT...WITH MVFR CONDITIONS DEVELOPING AFTER 03Z...WITH SOME
LOCAL IFR VIS AFTER 10Z. EXPECT WIDESPREAD PRECIP AND MOUNTAIN
OBSCURATION ALONG THE CONTINENTAL DIVIDE AND ACROSS THE SANGRES
THROUGH TUESDAY...WITH AT LEAST PATCHY MVFR/IFR FARTHER EAST OVER
TELLER COUNTY AND THE WET MOUNTAINS. FOR KCOS AND KPUB...ALREADY
HAVE PATCHY MVFR STRATUS AT KPUB AS OF 22Z...AND EXPECT CLOUDS TO
EXPAND AND LOWER OVERNIGHT AS BOUNDARY LAYER SATURATES. EXPECTING
MOSTLY MVFR CONDITIONS THIS EVENING...LOWERING TO IFR AFTER 06Z AS
CLOUD LOWER. SNOWFALL OVERNIGHT WILL BE LIGHT...BUT COULD SEE SOME
AREAS BELOW 3SM VIS...ESPECIALLY IN THE 06Z-15Z TIME FRAME. VERY
SLOW IMPROVEMENT ON TUESDAY...WITH KPUB/KCOS LIKELY LAST TO CLEAR
AFTER 20Z.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MST TUESDAY FOR COZ072>075.
WINTER WEATHER ADVISORY UNTIL 6 PM MST TUESDAY FOR COZ062>065.
WINTER STORM WARNING UNTIL 5 AM MST THURSDAY FOR COZ068.
WINTER STORM WARNING UNTIL 6 PM MST TUESDAY FOR COZ058>061-066-
067.
&&
10/27
Hazardous weather outlook, Dec 15, 6:39 AM MST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
639 AM MST MON DEC 15 2008
COZ058>089-093>099-161400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
639 AM MST MON DEC 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
ANOTHER ROUND OF HEAVY SNOW WILL MOVE INTO THE SOUTHWEST AND CENTRAL
BY THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. THE HEAVIEST
SNOWFALL WILL OCCUR ACROSS THE EASTERN SAN JUAN MOUNTAINS WHERE
ANOTHER 12 TO 20 INCHES CAN BE EXPECTED BY EARLY TUESDAY MORNING.
ADDITIONAL SNOWFALL AMOUNTS OF 8 TO 16 INCHES CAN BE EXPECTED ACROSS
THE SAWATCH AND MOSQUITO RANGES AS WELL AS THE LOWER ELEVATIONS OF
LAKE COUNTY...AND ACROSS THE LA GARITA MOUNTAINS ABOVE 10000 FEET.
GUSTY SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS UP TO 50 MPH WILL
CAUSE AREAS OF BLOWING AND DRIFTING SNOW...ESPECIALLY OVER THE
MOUNTAIN PASSES WHERE WHITE OUT CONDITIONS ARE EXPECTED AT TIMES.
THE LOWER ELEVATIONS OF THE LA GARITA MOUNTAINS BELOW 10000
FEET..AND THE CENTRAL AND EASTERN PORTIONS OF CHAFFEE COUNTY WILL
RECEIVE ANOTHER 4 TO 8 INCHES OF SNOWFALL BY EARLY TUESDAY MORNING.
PERIODS OF LIGHT TO MODERATE SNOWFALL WILL SPREAD ACROSS THE
REMAINDER OF SOUTH CENTRAL AND SOUTHEAST COLORADO BY TONIGHT WITH 3
TO 7 INCHES OF SNOWFALL EXPECTED ACROSS THE SANGRE DE CRISTO
MOUNTAINS AND ANYWHERE FROM 2 TO 5 INCHES ACROSS THE SAN LUIS
VALLEY...WET MOUNTAIN VALLEY AND PORTIONS OF THE I-25 CORRIDOR.
LESS THAN AN INCH OF SNOWFALL IS EXPECTED ACROSS THE FAR SOUTHEAST
PLAINS.
COLD TEMPERATURES WILL CONTINUE ACROSS THE AREA TODAY. MORNING
TEMPERATURES WILL REMAIN IN THE SINGLE DIGITS TO AROUND 15 BELOW
ZERO IN THE MOUNTAIN VALLEYS. DRESS WARMLY IF YOU MUST SPEND TIME
OUTSIDE THIS MORNING TO AVOID FROSTBITE.
USE EXTREME CAUTION IF YOU MUST TRAVEL OR HAVE OUTDOOR PLANS ACROSS
SOUTH CENTRAL AND SOUTHEAST COLORADO TODAY OR TONIGHT. SIGNIFICANT
SNOWFALL ACCUMULATIONS ARE EXPECTED ACROSS THE SOUTHWEST AND CENTRAL
MOUNTAINS WHERE TRAVEL CONDITIONS MAY BECOME DIFFICULT TO IMPOSSIBLE
LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WILL CONTINUE ACROSS A GOOD PORTION OF CENTRAL...SOUTH
CENTRAL...EAST CENTRAL...AND SOUTHEAST COLORADO...ESPECIALLY ALONG
AND WEST OF INTERSTATE 25 ON TUESDAY WITH ADDITIONAL ACCUMULATIONS
OF 3 TO 12 INCHES ACROSS THE EASTERN SAN JUAN MOUNTAINS...3 TO 6
INCHES ACROSS THE CENTRAL MOUNTAINS...1 TO 4 INCHES ACROSS THE
SANGRE DE CRISTO AND WET MOUNTAINS...1 TO 2 INCHES ACROSS THE WET
MOUNTAIN VALLEY...1 TO 3 INCHES ACROSS THE SAN LUIS VALLEY...AND
AROUND 1 INCH ALONG THE INTERSTATE 25 CORRIDOR.
ACCUMULATING SNOW IS FORECAST FOR THE TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT TIME PERIOD ACROSS MUCH OF CENTRAL...SOUTH
CENTRAL...EAST CENTRAL...AND SOUTHEAST COLORADO. SNOW...HEAVY AT
TIMES...AND BLOWING SNOW IS FORECAST ACROSS THE EASTERN SAN JUAN
MOUNTAINS AT AND ABOVE 10000 FEET WITH ADDITIONAL ACCUMULATIONS OF
1 TO 3 FEET FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE LA
GARITA...SAWATCH...MOSQUITO...SANGRE DE CRISTO...WET...AND PIKES
PEAK MOUNTAIN RANGES COULD SEE AN ADDITIONAL 1 TO 8 INCHES OF
SNOWFALL TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AND THE SAN LUIS
VALLEY AND SOUTHEAST COLORADO 1 TO 2 INCHES.
THERE IS A VERY LOW PROBABILITY FOR ACCUMULATING SNOW ACROSS THE
SOUTHWEST AND CENTRAL MOUNTAINS ALONG THE CONTINENTAL DIVIDE
FRIDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THROUGH THIS
AFTERNOON THROUGH TONIGHT.
31/17
Winter Storm, La Garita Mountains Above 10000 Ft
- When
- December 15, 6:00 PM MST to December 16, 6:00 PM MST
- Where
- La Garita Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.778, -106.530 (the zone’s center; the record gives no point)
Winter Storm, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft
- When
- December 15, 6:00 PM MST to December 16, 6:00 PM MST
- Where
- Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- December 15, 6:00 PM MST to December 16, 6:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, December 15 to 16, 200894 injured · 14 events
- Winter Weather in Oklahoma, December 15 to 16, 20082 deaths · 19 injured · 5 events
- Heavy Rain and Frost and Freeze in California, December 15 to 17, 20082 deaths · $95,000 · 5 events
- Winter Storm in Missouri, December 15 to 16, 20082 deaths · 10 events
- Heavy Snow in New Mexico, December 15 to 16, 20082 deaths · 8 events
- Winter Weather in Kansas, December 15 to 16, 20081 death · 7 injured · $48,000 · 5 events
- Winter Storm and Winter Weather in Arkansas, December 15 to 16, 20081 death · 6 events
- Winter Storm in Tennessee, December 15 to 16, 20081 death · 4 events
- Cold in Illinois, December 15, 20081 death · 1 event
- Heavy Snow and Heavy Rain in Arizona, December 15 to 18, 200810 injured · 9 events
- Winter Storm and Winter Weather in Arkansas, December 15 to 16, 200845 events
- Winter Storm in Kentucky, December 15 to 16, 2008$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146048, 146049, 146050.